Kansas, 2016

Hail and Damaging Winds in Kansas, May 13, 2016

May 13, 2016 · NWS ICT · 31 events in 8 counties and zones

A line of very powerful storms moved southeast across the southern sections of Kansas producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of very powerful storms moved southeast across the southern sections of Kansas producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 1:35 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 13, 1:35 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
235 PM CDT FRI MAY 13 2016

.SHORT TERM...(This evening through Monday night)
Issued at 234 PM CDT Fri May 13 2016

Scattered strong to severe storms are expected to quickly exit
southeast KS by around 03z or shortly thereafter as the front
quickly exits the area. In it's wake...unseasonably cool air will
overspread the region resulting in below normal temperatures
that will linger through the upcoming week.

Sat-Mon...lowered pops Sat night/early Sun as any moisture
transport/isentropic upglide has diminished or has slowed down from
earlier model progs. Showers and thunderstorms are expected to
become more numerous later Sun into Monday as a slow moving
mid/upper trough translates over the Rockies. The better instability
is progged to remain south across the Southern Plains on Monday
where the bulk of severe weather is expected.

.LONG TERM...(Tuesday through Friday)
Issued at 234 PM CDT Fri May 13 2016

Southwest mid/upper flow will prevail across the Central
Plains as we remain downstream of the slow moving mid/upper trough
over the Rockies. Unsettled weather conditions are anticipated with
multiple rounds of deep moist convection expected through the
period. Limited insolation will result in a continuation of below
normal temperatures through the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri May 13 2016

Scattered strong to severe storms are expected along a strong
Canadian cold front this afternoon as it moves into central
Kansas. Storms will continue along the front as it moves into
south central and southeast Kansas late this afternoon and
evening...with most of the activity moving out of the area
before midnight. VCTS was inserted in most terminals with
amendments expected as chance for TSRA become more imminent.
Except for brief MVFR and IFR in and near convection...VFR
conditions are expected to prevail for much of the forecast
valid time.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  61  47  58 /  30  10  10  30
Hutchinson      44  61  44  57 /  10  10  10  30
Newton          43  61  45  59 /  20  10  10  30
ElDorado        44  60  46  59 /  50  10  10  30
Winfield-KWLD   46  61  48  58 /  60  10  10  40
Russell         41  61  42  58 /  10  10  10  30
Great Bend      40  61  43  57 /  10  10  10  40
Salina          42  62  44  60 /  10  10  10  20
McPherson       43  61  43  58 /  10  10  10  30
Coffeyville     47  61  45  61 /  60  10   0  40
Chanute         45  61  45  61 /  60  10   0  30
Iola            45  61  44  60 /  60  10   0  20
Parsons-KPPF    46  61  45  61 /  60  10   0  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 13, 1:50 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT FRI MAY 13 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
250 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND
DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL
RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED
THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT
WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THROUGH THE EARLY EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 13, 2:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT FRI MAY 13 2016

KSZ070>072-095-096-132100-
WOODSON KS-WILSON KS-ALLEN KS-GREENWOOD KS-NEOSHO KS-
319 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
  WESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
  EAST CENTRAL GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF TORONTO...OR 14
  MILES WEST OF YATES CENTER...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...IOLA...HUMBOLDT...YATES CENTER...TORONTO...BUFFALO...NEOSHO
  FALLS...PIQUA...VIRGIL...EARLTON...COYVILLE...TORONTO LAKE...ROSE...CROSS
  TIMBERS STATE PARK...BATESVILLE...PETROLIA AND CHANUTE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3753 9545 3777 9614 3804 9607 3804 9540
TIME...MOT...LOC 2017Z 281DEG 35KT 3789 9601

JAKUB
Special weather statement, May 13, 3:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT FRI MAY 13 2016

KSZ052-053-132145-
CHASE KS-MARION KS-
406 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF LINCOLNVILLE...OR 12
  MILES NORTHEAST OF MARION...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...STRONG CITY...BAZAAR...ELMDALE...SAFFORDVILLE...
  TALLGRASS PRAIRIE PRESERVE AND HYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3815 9636 3837 9698 3852 9691 3852 9636
TIME...MOT...LOC 2105Z 291DEG 37KT 3847 9685

JAKUB

The radar

The Wichita radar (KICT), 44 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

20 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Harvey

When
May 13, 3:15 PM CST to 3:16 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.040, -97.340

Hail, Harvey

When
May 13, 3:20 PM CST to 3:21 PM CST
Where
Harvey County, Sedgwick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.920, -97.430

Hail, Butler

When
May 13, 3:55 PM CST to 3:56 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.020

Hail, Sedgwick

When
May 13, 3:55 PM CST to 3:56 PM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.840, -97.370

Hail, Sedgwick

When
May 13, 4:05 PM CST to 4:06 PM CST
Where
Sedgwick County, Kechi
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -97.280

Public report via Facebook.

Hail, Butler

When
May 13, 4:11 PM CST to 4:12 PM CST
Where
Butler County, Towanda
Measured
1.25 in hail
Reported by
Public
Coordinates
37.800, -97.000

Public report via KSN Channel 3 weather.

Hail, Butler

When
May 13, 4:12 PM CST to 4:13 PM CST
Where
Butler County, Towanda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.000

Hail, Sedgwick

When
May 13, 4:15 PM CST to 4:16 PM CST
Where
Sedgwick County, 0.55 mi E of Bellaire
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -97.260

Public report via Twitter.

Hail, Sumner

When
May 13, 4:22 PM CST to 4:23 PM CST
Where
Sumner County, 3.53 mi SE of Milton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.390, -97.740

Time is estimated from radar.

Hail, Sedgwick

When
May 13, 4:28 PM CST to 4:29 PM CST
Where
Sedgwick County, 0.69 mi N of Oaklawn
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -97.300

Public report via Twitter. Time is estimated from radar.

Thunderstorm Wind, Butler

When
May 13, 4:30 PM CST to 4:31 PM CST
Where
Butler County, 4.46 mi NNW of Haverhill
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.740, -96.910

Augusta Fire Department reported several power poles had been blown down. Time was estimated by radar.

Hail, Butler

When
May 13, 4:36 PM CST to 4:37 PM CST
Where
Butler County, 2.97 mi NNE of Haverhill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.720, -96.860

The spotter also reported 70 mph winds.

Thunderstorm Wind, Butler

When
May 13, 4:36 PM CST to 4:37 PM CST
Where
Butler County, 2.97 mi NNE of Haverhill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -96.860

Half dollar sized hail was also reported.

Thunderstorm Wind, Butler

When
May 13, 4:38 PM CST to 4:39 PM CST
Where
Butler County, 2.34 mi NNW of Leon
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.710, -96.800

Leon Fire Department reports a 12 inch tree limb down on a house. Siding damage is also reported. Time is estimated based on radar.

Hail, Butler

When
May 13, 4:40 PM CST to 4:41 PM CST
Where
Butler County, 1.76 mi NE of Rose Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.590, -97.110

Thunderstorm Wind, Sedgwick

When
May 13, 4:40 PM CST to 4:45 PM CST
Where
Sedgwick County, 4.97 mi E of (Iab) McConnell Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.610, -97.180

Public report via Twitter. Half inch hail was also reported.

Thunderstorm Wind, Butler

When
May 13, 4:44 PM CST to 4:45 PM CST
Where
Butler County, 1.1 mi E of Rose Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.570, -97.110

Several trees were reported as blown down.

Hail, Butler

When
May 13, 4:48 PM CST to 4:49 PM CST
Where
Butler County, 1.64 mi E of Rose Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -97.100

Hail, Sumner

When
May 13, 4:52 PM CST to 4:53 PM CST
Where
Sumner County, 0.69 mi S of Mayfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.260, -97.550

Thunderstorm Wind, Greenwood

When
May 13, 4:52 PM CST to 4:53 PM CST
Where
Greenwood County, 1.78 mi WSW of Neal
Measured
56 kt (64 mph) estimated gust
Property damage
$44,000
Reported by
Emergency Manager
Coordinates
37.820, -96.110

Twenty two power poles were snapped. Time is estimated from radar.

Hail, Sumner

When
May 13, 4:55 PM CST to 4:56 PM CST
Where
Sumner County, Perth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.170, -97.500

Hail, Sumner

When
May 13, 4:58 PM CST to 4:59 PM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.490

Thunderstorm Wind, Greenwood

When
May 13, 5:05 PM CST to 5:06 PM CST
Where
Greenwood County, 6.02 mi NW of Neal
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.890, -96.160

Numerous trees were reported down.

Thunderstorm Wind, Greenwood

When
May 13, 5:05 PM CST to 5:06 PM CST
Where
Greenwood County, 1.78 mi WSW of Neal
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
37.820, -96.110

Several power lines were blown down.

Hail, Cowley

When
May 13, 5:06 PM CST to 5:07 PM CST
Where
Cowley County, 2.76 mi N of Udall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.420, -97.120

Thunderstorm Wind, Woodson

When
May 13, 5:06 PM CST to 5:07 PM CST
Where
Woodson County, 2.18 mi E of Toronto
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.800, -95.910

Report of 4 to 6 inch tree limbs blown down. Time is estimated by radar.

Thunderstorm Wind, Cowley

When
May 13, 5:12 PM CST to 5:13 PM CST
Where
Cowley County, 4.46 mi SSW of Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.390, -97.030

Reports of power lines down. Time is estimated from radar.

Hail, Cowley

When
May 13, 5:25 PM CST to 5:26 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -96.970

Hail, Cowley

When
May 13, 5:26 PM CST to 5:27 PM CST
Where
Cowley County, 5.17 mi SW of Burden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.270, -96.820

The time was based on radar.

Thunderstorm Wind, Elk

When
May 13, 5:26 PM CST to 5:27 PM CST
Where
Elk County, 0.69 mi N of Grenola
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.360, -96.450

Reports of 4 to 6 inch diameter branches being blown out of trees.

Hail, Sumner

When
May 13, 5:31 PM CST to 5:32 PM CST
Where
Sumner County, 3.86 mi W of South Haven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.050, -97.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633116, 633117, 633118, 633119, 633120, 633121, 633122, 633124, 633125, 633127, 633143, 633128, 633139, 633151, 633130, 633140, 633144, 633131, 633132, 633150, 633133, 633134, 633141, 633142, 633135, 633147, 633148, 633136, 633137, 633149, 633138.